MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-611L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that during an unspecified surgery, the ceramic tip of the knife fell off into the patients body and was subsequently retrieved.The case was finished with another device.There was no patient injury.
 
Event or Problem Description
It was reported that the ceramic tip of the knife fell off and into the patient¿s stomach during a therapeutic endoscopic submucosal dissection procedure.The procedure was delayed for 15 minutes to retrieve the device.Although requested, it is unknown how the device was retrieved, and if any additional medical intervention was required.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's (lm) investigation.The device was evaluated by olympus, and the tip was observed to be detached.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, a likely mechanism which caused the tip detachment is as follows: 1)due to the factor described below, spark discharge between the tissue and the electrode occurred during output activation.·the high-frequency output was set too high.·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2)high heat caused by spark discharge was locally applied to the tip and the electrode.This caused the adhesive strength of the adhesive agent which affixes the cutting knife and the tip to decrease.3)a force to perform tissue incision was applied to the tip.Due to the description stated above (2), the adhesive strength of the adhesive agent decreased causing the tip detachment.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip and the electrode or deformation/break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or hemorrhages.If the tip or cutting knife is detached be sure to collect it using grasping forceps.¿ ¿aspirate fluids such as mucus that adhere to the electrode and/or the cutting knife, outer sheath and body cavity tissues.Patient injury such as punctures, hemorrhages, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When the current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as punctures, hemorrhages or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform must be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation¿.This supplemental report includes additional information received from the customer.B5 updated accordingly.Also, an update has been made to h3.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20859655
Report Number9614641-2024-02131
Device Sequence Number3918403
Product Code KNS
UDI-Device Identifier04953170225963
UDI-Public04953170225963
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-611L
Device Lot Number3ZK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2024
Supplement Date Received by Manufacturer01/14/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date01/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown